Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Norman, OK

March 25, 2018Archer County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Mar 25, 2018, 5:22 PM CDT for Archer County, Wichita County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2018, 5:22 PM CDT (22:22 UTC)
Expired
Mar 25, 2018, 6:00 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Archer County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 67 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 4:36 PM CDT, 46 minutes earlier.

Area forecast discussion, Mar 25, 4:36 PM CDT, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
436 PM CDT Sun Mar 25 2018

...Mesoscale Update...

&&

.DISCUSSION...
Our earlier thinking with regards to convective initiation
potential hasn't changed much. The chance that storms will develop
is still fairly low. GOES-16 visible satellite loop does show
towering cumulus and some faint small anvils in eastern cotton
County and northern Clay County near a subtle confluence boundary,
but no deep/sustained convection yet. One big negative is neutral
mid-level heights and lack of large scale forcing. We can get
convection without this along convergence boundaries (i.e., the
dryline), but this is more common later in the season when
boundary layer moisture is deeper/richer and heating is more
significant. Even though moisture is fairly rich with mid 60
degree surface dew points, without a deep well-defined dryline
circulation and large scale ascent, we may not see much later this
afternoon and evening. Our main hope is some indication of very
subtle small-scale upper ascent that may be approaching from the
west, as evident by enhancement in high based cumulus and some
cirrus moving into western north Texas just to the west of the
area of enhanced cumulus.

BRB

&&

.PREV DISCUSSION... /issued 215 PM CDT Sun Mar 25 2018/

DISCUSSION...
Primary forecast issue is the risk of severe weather today.

For this afternoon into the early evening, there is the potential
for isolated convective initation near the Red River across
southwest Oklahoma/western north Texas.

A warm front is expected to gradually lift northward and is
forecast to be located just north of the Red River by late this
afternoon. At the same time, a dry line is forecast to be located
across southwest Oklahoma, southward into western north Texas.
Isolated convective initation will be possible near the
intersection of these two boundaries where a dry line bulge is
forecast to develop.

If thunderstorm(s) develop, and are able to sustain themselves,
effective bulk shear >50 knots and MLCAPE >3000 J/kg will be more
than sufficient for supercells. In addition, if a storm is able to
track along the warm front, enhanced low-level wind shear and
will result in an attendant tornado threat.

Late tonight, isentropic ascent is forecast to increase, with a
the chance of scattered showers/storms increasing--especially
across the eastern two-thirds of Oklahoma and western north
Texas. Some fog will also be possible, especially across north
central/northwest Oklahoma with continued low-level moisture
advection.

For tomorrow afternoon, strong to severe thunderstorms are
expected to develop along a moisture gradient/quasi-dry line
across central Oklahoma, southwestward into western north Texas.
These thunderstorms are expected to coalesce into an MCS through
Monday evening. Periods of showers/storms are expected Monday
night through Tuesday night with increasing meridional flow and
continued insentropic ascent/moisture advection.

Widespread 2-3" of rainfall are expected from near I-44 to the
southeast. Localized flooding (including River Flooding) will be
possible, especially where training of thunderstorms occurs. A
Flood Watch may need to be issued in subsequent forecasts. Showers
and storms will slowly shift southeastward with heavy rainfall
ending across southeast Oklahoma Tuesday night.

Additional showers and perhaps isolated storms will be possible
on Wednesday in association with a shortwave trough. The highest
chance of rain might be across southern Oklahoma and western north
Texas. Rainfall amounts should be lighter with this system.
Another wave (from the northwest) may result in another chance of
showers on Thursday as well.

Abundant cloud cover, precipitation, and a post-frontal air
masses will result in cool temperatures Tuesday through Friday
with high temperatures below average in this period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  60  75  57 /  30  40  50  80
Hobart OK         76  64  81  55 /  10  10  20  40
Wichita Falls TX  85  67  83  61 /  30  30  50  70
Gage OK           74  58  77  46 /  10  10   0  20
Ponca City OK     56  55  74  52 /  70  60  40  60
Durant OK         71  62  75  64 /  40  30  40  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/17
Hazardous weather outlook, Mar 25, 11:54 AM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Sun Mar 25 2018

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Mar 25 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms late this
afternoon into the overnight hours. The Marginal Risk includes all
locations except western Oklahoma.

Isolated strong to severe thunderstorms may develop late this
afternoon across western north Texas and southwest Oklahoma;
however, more widespread showers and thunderstorms are expected
tonight. Thunderstorms are expected to develop across western
north Texas and expand northeastward overnight.

The primary hazards will be large hail up to the size of golf
balls and damaging wind gusts up to 60 mph.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
much of Oklahoma and western north Texas should prepare for severe
weather operations late this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm chances will continue primarily through Thursday.
There is a Slight Risk for severe thunderstorms on Monday over
much of central and southern Oklahoma into north Texas. The Slight
Risk area is surrounded by a Marginal Risk that covers all but
far northwest Oklahoma.

.Heavy Rainfall and Flooding...
Heavy rain may cause localized flooding in the general vicinity
of I-44 on Monday evening and night. The area of heavy rainfall
will shift southeast on Tuesday, affecting mainly south-central
and southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Mar 25, 5:17 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
517 PM CDT SUN MAR 25 2018

TXZ086-089-252245-
Wichita TX-Archer TX-
517 PM CDT SUN MAR 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Wichita and north
central Archer Counties Until 545 PM CDT...

AT 516 PM CDT, a strong thunderstorm was located near Holliday,
moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Wichita Falls, Iowa Park, Holliday, Sheppard AFB, Pleasant Valley and
Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3376 9863 3380 9885 3406 9875 3406 9858
      3400 9843
TIME...MOT...LOC 2216Z 207DEG 21KT 3382 9873

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 11:08 AM CDTSpecial Weather StatementOUNLincoln22 min
Mar 25, 5:51 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson39 min
Mar 25, 6:17 PM CDTSevere Thunderstorm WarningOUNJefferson43 min
Mar 25, 6:27 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens48 min
Mar 25, 6:48 PM CDTSevere Thunderstorm WarningOUNCotton, Stephens42 min
Mar 25, 6:55 PM CDTSevere Thunderstorm WarningOUNJefferson50 min
Mar 25, 5:17 PM CDTSpecial Weather StatementOUNWichita28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.